The cyclophosphamide as a predisposing factor for Posterior Reversible Encephalopathy Syndrome (PRES) and therapeutic option for systemic lupus erythematosus (SLE) is still confusing. The first and only case of PRES, probably induced by cyclophosphamide, in Croatia followed by the findings of 36 SLE patients diagnosed with PRES after treatment with cyclophosphamide worldwide are described. An 18-year-old Caucasian female patient with a 1-year history of SLE was admitted to the hospital due to lupus nephritis and acute arthritis. After the second dose of cyclophosphamide was administered, according to the Euro-lupus protocol, the patient presented with a grand mal status epilepticus. The differential diagnosis of neurolupus, cerebrovascular insult, and infection were excluded. The MRI findings showed brain changes in corresponding to PRES. The treatment consisted of antihypertensives, antiepileptics, antiedema therapy, mechanical ventilation, and avoiding further cyclophosphamide use. A Naranjo Adverse Drug Reaction Probability Scale total score of five and a probable reaction related to drug therapy (cyclophosphamide, PRES) was confirmed. In this systematic review, along with cyclophosphamide use, the main predisposing factors involved in PRES occurrence in SLE patients were active SLE and renal involvement. Due to the high number of simultaneously involved predisposing factors (max. six) and their overlapping effect, it is still not possible to clearly establish the role of every factor on PRES onset. The use of cyclophosphamide, as a contributing factor for PRES onset, should be carefully assessed, based on clinicians' experience and knowledge, in the setting of active SLE.
Keywords: Cyclophosphamide; Posterior leukoencephalopathy syndrome; Review; Systemic lupus erythematosus.